Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 78, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2022, 1:16 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2022, 1:16 PM MDT (19:16 UTC)
- Expired
- Aug 18, 2022, 4:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 38 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 2:14 PM MDT | FLASH FLOOD | 2 Sse Zion Np, UT | ZION NP REPORT SAYS THAT PINE CREEK IS FLOODING AND THERE ARE WATERFALLS OVER THE MT CARMEL TUNNEL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 3288 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
099
WGUS55 KSLC 181916
FFWSLC
UTC025-053-182215-
/O.NEW.KSLC.FF.W.0078.220818T1916Z-220818T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
116 PM MDT Thu Aug 18 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West Central Kane County in southern Utah...
East Central Washington County in southwestern Utah...
* Until 415 PM MDT.
* At 116 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 0.75 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Zion National Park and Springdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3737 11302 3737 11286 3732 11282 3716 11283
3714 11290 3713 11291 3716 11301
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Church2 follow-up statements
787
WGUS75 KSLC 182048
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
248 PM MDT Thu Aug 18 2022
UTC025-053-182215-
/O.CON.KSLC.FF.W.0078.000000T0000Z-220818T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
248 PM MDT Thu Aug 18 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT THIS
AFTERNOON FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON
COUNTIES...
At 248 PM MDT, Zion National Park reported flash flooding across the
warned area. Between 0.75 and 1.5 inches of rain have fallen. Flash
flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Zion National Park Rangers reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Zion National Park and Springdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3737 11302 3737 11286 3732 11282 3716 11283
3714 11290 3713 11291 3716 11301
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Church323
WGUS75 KSLC 182208
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
408 PM MDT Thu Aug 18 2022
UTC025-053-182218-
/O.EXP.KSLC.FF.W.0078.000000T0000Z-220818T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
408 PM MDT Thu Aug 18 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MDT THIS AFTERNOON FOR
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
Flood waters are receding. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
A Flood Watch remains in effect until 900 PM MDT for portions of
southern Utah and southwest Utah.
LAT...LON 3737 11302 3737 11286 3732 11282 3716 11283
3714 11290 3713 11291 3716 11301
$$
ChurchWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 4:14 AM MDT, 9 hours 2 minutes earlier.
Area forecast discussion, Aug 18, 4:14 AM MDT, 9 hours 2 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
414 AM MDT Thu Aug 18 2022
.SYNOPSIS...Deep level moisture will remain in place across
southern Utah, building north tonight into Friday. This moisture
will remain across much of the state Saturday, with gradually
drying Sunday into early next week.
&&
.SHORT TERM (Through 12Z Saturday)...As has been the case for much
of the summer, the short term forecast period will be heavily
impacted by a northward shift in deep moisture through Saturday
morning.
Early morning upper air and satellite analysis indicates a broad
upper level ridge across much of the West. Deep moisture remains
in place across southern utah, with dewpoints in the upper 50s and
low 60s across areas from roughly Cedar City southward. While
areas north of this area are "drier", dewpoints remain elevated
with widespread 40s and 50s all the way to Salt Lake County.
An upper level low is currently located north of Reno, with an
obvious area of lift from the low south and east into southeastern
Nevada. This axis of enhanced synoptic scale lift will shift
slowly north and east with time and become a focus for convection
for the next several days.
HREF mean SBCAPE values between 500-1200 J/kg are forecast across
southern Utah from roughly Iron County southward by early
afternoon. Deep layer moisture will continue to advect north and
east through the afternoon and evening into portions of central
Utah. It is no surprise in this regime that deep layer shear is
less than 10-15kts and this will limit the threat for organized
convection. This lack of shear may also limit the ability for
convection to develop a cold pool/shear balance, though some of
the CAMS suggest that sufficient cold pool/shear balance may be
attainable for a least a period of downscale convective
development into lower Washington County between 23-04Z. For now,
with low deep layer shear values, held off on expanding the Flood
Watch to St. George and the remainder of lower Washington County,
but this is something to monitor.
For the remainder of southern Utah, expect initial convection to
develop along the higher terrain and slowly move into adjacent
valleys. Given the slow moving nature and potential for training,
a few areas may see flash flooding this afternoon and evening,
particularly across southwestern and south central Utah. A Flood
Watch remains in effect for these areas, though this watch was
expanded eastward to include Big Water and areas of Lake Powell
near the Arizona border.
Transitioning into the overnight period, the previously mentioned
area of enhanced lift will continue to slowly transition north
and east. The bulk of CAMS suggest convection will continue along
this area of enhanced lift and may expand significantly in
coverage by early Friday morning across portions northern and
central Utah. By Friday afternoon, convection looks to be ongoing
across much of the state. One of the main questions regarding the
flash flood threat will be whether broad destabilization will be
possible...or will widespread cloud cover inhibit convective
potential? Given this question, did not expand the Flood Watches
into Friday with this package, but something to monitor.
As far as the continued hot temperatures across northern Utah,
another day of upper 90s to low 100s is expected today, with Salt
Lake City again forecast to reach 100F or higher. This should be
the last day of 100s for a bit though as the deep moisture shifts
northward into the area tonight into Friday.
.LONG TERM (After 12Z Saturday)...Long term forecast period
begins with a slow moving shortwave trough sliding through the
forecast region. While there is some discrepancy in the exact
placement of this feature Saturday morning, the combination of
forcing associated with the trough and ample moisture will yield
fairly high precipitation chances areawide (though maximized in
the higher terrain). In general, precipitation chances will be
further maximized during the afternoon hours, but given the slow
motion of the shortwave and its continued forcing, will maintain
some lingering precip chances through the overnight hours. By
Sunday, the shortwave continues its slow trek southeastward, and
will continue to provide enough forcing for moderately high
precipitation chances, particularly across the eastern half of the
forecast region.
By the start of the work week, the weekend's trough loses
influence as it slides further southeast of the region and washes
out. In turn, a weak ridge axis remains placed northeast of the
region, while a Pacific trough starts pushing ashore in the PacNW.
This trough will gradually graze the northern periphery of the
region through the week, and help shift the ridge axis more near
to south of the forecast region. This yields more a more zonal
flow pattern atop the area, helping abate the influx of monsoonal
moisture that has regularly infiltrated the region over the last
couple weeks. To that end, PWATs drop from around 0.80"-1.20"
Sunday, to closer to 0.50"-0.90" for much of the remainder of the
week. That said, forcing from the slow moving trough (and any
embedded vort lobes) combined with diurnal heating will still lead
to development of precipitation, despite more limited deep
moisture. This activity will be favored over the higher terrain
(with more modest chances noted elsewhere), primarily during the
afternoon hours. The largest source of uncertainty through this
portion the forecast period appears to be in the amplitude and
speed of the larger scale trough and the corresponding response in
ridge placement, as a shift back towards a deeper southerly flow
would help usher more moisture back into S UT more rapidly.
In terms of temperatures, the more widespread precipitation
Saturday and Sunday appears likely to result in below normal
afternoon highs, and near to above normal overnight lows with the
lingering cloud cover and precipitation. For the remainder of the
week, afternoon highs modulate closer to normal, while overnight
lows remain near to slightly above normal.
&&
.AVIATION...KSLC...Winds expected to largely follow a diurnal
pattern. Southerly drainage flow persists through ~19Z, switches
to northerly lake breeze after, and back to southerly drainage
flow ~04Z Friday. Moisture will increase throughout the TAF period
and result in a gradual increase of VFR cloud cover. A return of
at least vicinity type precipitation is likely by Friday
afternoon.
.REST OF UTAH AND SOUTHWEST WYOMING...For N UT and SW WY
terminals, expecting fairly benign conditions with largely typical
diurnal wind patterns, and a gradual increase in VFR cloud cover
as moisture increases through the TAF period. For S UT terminals,
winds largely remain diurnal, but may be impacted by erratic gusty
outflows from afternoon monsoonal convection today. This convection
will also yield a chance of temporarily deteriorated CIGS/VIS. A
gradual decrease in precip is then anticipated overnight into
Friday. Otherwise, will see SCT VFR cloud cover increase to
BKN/OVC through the TAF period.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch from noon MDT today through this evening for UTZ124-
125-128-131.
WY...None.
&&
Kruse/Warthen
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Special weather statement, Aug 18, 12:08 PM MDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 1208 PM MDT Thu Aug 18 2022 UTZ128-181830- South Central Utah UT- 1208 PM MDT Thu Aug 18 2022 ...A strong thunderstorm will impact portions of western Kane County through 1230 PM MDT... At 1208 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Kanab. This storm was nearly stationary. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Coral Pink Sand Dunes. This includes US Route 89 between mile markers 75 and 79. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3709 11258 3706 11272 3717 11279 3722 11262 TIME...MOT...LOC 1808Z 161DEG 2KT 3712 11269 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH ND
Special weather statement, Aug 18, 12:32 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1232 PM MDT Thu Aug 18 2022
UTZ124-128-181845-
South Central Utah UT-Zion National Park UT-
1232 PM MDT Thu Aug 18 2022
...A strong thunderstorm will impact portions of east central
Washington and west central Kane Counties through 1245 PM MDT...
At 1232 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Zion National Park, moving northwest at 10 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Zion National Park and Springdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3722 11302 3725 11289 3726 11283 3714 11281
3712 11294
TIME...MOT...LOC 1832Z 154DEG 7KT 3717 11292
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
NDSpecial weather statement, Aug 18, 1:11 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 111 PM MDT Thu Aug 18 2022 UTZ122-125-181930- Southwest Utah UT-Southern Mountains UT- 111 PM MDT Thu Aug 18 2022 ...A strong thunderstorm will impact portions of southeastern Beaver County through 130 PM MDT... At 110 PM MDT, Doppler radar was tracking a strong thunderstorm near Beaver, moving northwest at 5 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Beaver. This includes the following highways... Interstate 15 between mile markers 108 and 113. Utah Route 21 between mile markers 105 and 107. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3820 11247 3816 11258 3829 11272 3837 11254 TIME...MOT...LOC 1910Z 154DEG 6KT 3824 11257 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH ND
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 12:08 PM MDT | Special Weather Statement | SLC | 22 min | |
| Aug 18, 12:32 PM MDT | Special Weather Statement | SLC | Washington | 13 min |
| Aug 18, 12:38 PM MDT | Areal Flood Advisory | SLC | Iron | 3 hr |
| Aug 18, 1:11 PM MDT | Special Weather Statement | SLC | Piute | 19 min |
| Aug 18, 1:33 PM MDT | Special Weather Statement | SLC | Beaver | 27 min |
| Aug 18, 2:01 PM MDT | Special Weather Statement | SLC | Iron | 14 min |
| Aug 18, 2:03 PM MDT | Special Weather Statement | SLC | Iron | 27 min |
| Aug 18, 2:31 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Aug 18, 2:38 PM MDT | Areal Flood Advisory | SLC | Iron | 3 hr |
| Aug 18, 2:52 PM MDT | Special Weather Statement | SLC | Beaver | 23 min |
| Aug 18, 3:15 PM MDT | Special Weather Statement | SLC | Beaver | 30 min |
| Aug 18, 3:25 PM MDT | Special Weather Statement | SLC | Beaver | 20 min |
| Aug 18, 3:49 PM MDT | Special Weather Statement | SLC | Kane | 11 min |
| Aug 18, 4:23 PM MDT | Special Weather Statement | SLC | Iron | 22 min |
| Aug 18, 4:46 PM MDT | Special Weather Statement | SLC | Kane | 14 min |
| Aug 18, 4:50 PM MDT | Special Weather Statement | SLC | Iron | 25 min |
| Aug 18, 4:55 PM MDT | Severe Thunderstorm Warning | SLC | Iron, Washington | 35 min |
| Aug 18, 5:11 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
| Aug 18, 5:23 PM MDT | Special Weather Statement | SLC | 37 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.